Q. I work as a public-address announcer, so my voice is essential for my job. My asthma inhaler,
Q. I work as a public-address announcer, so my voice is essential for my job. My asthma inhaler, Advair, makes me so hoarse that it is a real problem. My doctor hasn’t offered anything helpful. Do you have any suggestions?
A. You are not the only person to develop hoarseness (laryngitis) as a side effect of an inhaled corticosteroid. Doctors sometimes tell their patients to gargle after using the inhaler. One reader didn’t get any relief with this tactic:
“Gargling isn’t going to reach the vocal chords. I am a singer and have had to lower the key of all my songs to match my ‘froglike’ voice.”
Another reader had this suggestion: “I have COPD and use the same inhaled medication. Initially it made me hoarse. Then I was told by a throat specialist to take some Mylanta after using it. Boy does it help.”
We could find no studies documenting the value of swallowing liquid antacid to avoid laryngitis from a steroid inhaler. That said, it might be worth a try. Check with your doctor to make sure Mylanta won’t interact with any of your other medications.
Q. I am depressed, lethargic and overweight. My skin is very dry, and my hair is thinning.
I have been taking levothyroxine tablets for more than 20 years, and I still feel like crap. Is there anything I can do to feel better?
A. All of your symptoms are typical of an underactive thyroid gland. Since you are taking thyroid hormone (levothyroxine), we assume your doctor diagnosed you as hypothyroid. Are your TSH, T4 and T3 levels tested periodically? You should ask for those results so that you can follow your own progress.
Although many people do well on levothyroxine (T4) alone, you may not be one of them. There are some people who don’t convert T4 to the active hormone T3 efficiently (Nature Reviews. Endocrinology, November 2015). These individuals may feel better if they take a medication that supplies T3 as well as T4. You can read more about this in our “Guide to Thyroid Hormones,” available at www.PeoplesPharmacy.com. It also tells you how to interpret the results of your blood test.
Q. I recently have been diagnosed with gallstones, and my liver function tests are high. I’ve been taking fenofibrate for some time. I wonder if that may be the cause.
A. Fenofibrate, a drug prescribed to lower triglycerides and cholesterol in the bloodstream, indeed can trigger gallstone formation (Digestive Diseases and Sciences, March 2001). The official prescribing information advises doctors to discontinue fenofibrate if gallstones are discovered. This drug also can raise liver enzymes.
Q. Ten years ago, I had toenail fungus. I soaked my feet in a Listerine and vinegar 50/50 solution for an hour every day for a week. That sounds like a lot of time, but I was stubborn and really wanted to get rid of it. I live in Hawaii, where everyone wears flip-flops.
This really worked for me. I’m hoping to use the same solution now to get rid of my athlete’s foot.
A. We’re amazed this remedy worked so quickly. It normally takes several months for infected nails to be replaced with healthy tissue. The thymol in Listerine has well-established anti-fungal properties (BMC Complementary and Alternative Medicine, Aug. 30, 2016).
2018 King Features Syndicate, Inc.